Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2011 Jun;45(6):e30. doi: 10.1345/aph.1Q022. Epub 2011 May 17.

Morphine-induced cardiogenic shock.

Author information

  • 1Critical Care Division, Alameda County Medical Center, Oakland, CA, USA.



Although animal and human models suggest that direct suppression of myocardial contractility may occur with morphine administration, to our knowledge, clinical observation of this potentially important effect has not been reported. This case report presents a unique case of morphine-induced transient reversible cardiogenic shock.


A 44-year-old woman with a history of hypertension, diabetes, and asthma presented with a 3-day history of epigastric pain. Initial investigation results revealed elevated serum lipase level and computed tomography imaging that was consistent with a diagnosis of mild acute pancreatitis. Intravenous fluids and morphine, via patient-controlled analgesia, were started and the patient was admitted. The next day, she developed cardiogenic shock with a globally reduced left ventricular ejection fraction (LVEF) of 26% and was admitted to the intensive care unit. Morphine was discontinued and norepinephrine and naloxone were concurrently administered. Over the next 24 hours her clinical status improved, and an echocardiogram 29 hours after the initial echocardiogram showed normal LV function (LVEF 62%).


To our knowledge, this represents the first reported case of clinically significant morphine-induced cardiogenic shock. An objective causality assessment using the Naranjo probability scale suggests that the cardiogenic shock was probably related to morphine. Other causes of shock were ruled out. Additionally, the fact that the transient nature of the observed LV dysfunction reversed with discontinuation of morphine and administration of naloxone provides further support, particularly with the evidence that opiates may depress cardiac myocytes and cardiac output in animal and human models.


Opiates can cause severe LV dysfunction. Physicians should consider emergent evaluation for myocardial depression in patients who are receiving opioids and present with persistent hypotension or pulmonary edema without other known etiology.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center